Printer Friendly

Diphtheria myocarditis in turkey after years/Yillar sonra Turkiye'de difteri miyokarditi.

A 34-years-old female without any chronic disease history applied to otorhinolaryngology department with fever, throat pain, dysphagia and unwellness for 3 days. White membranes were seen on uvula and soft palate. The patient was diagnosed as cryptic tonsillitis and peritonsillar abscess and was hospitalized. Throat culture was taken and 1 gr of sulbactam-ampicillin three times per day and 2.5 mg of metamizole sodium four times per day were administered. Because of ongoing fever and unwellness, the patient was consulted to infectious disease department. The result of throat culture was normal so nasopharyngeal swab was taken for microscopic inspection and tularemia, Coxsackie virus A-B and adenovirus IgM and IgG antibodies and diphtheria toxin were prospected. The diphtheria toxin was found positive and 40.000 unit diphtheria antitoxin was given intravenously. Despite of these medications, urine output was decreased, serum creatinine level was elevated up to 3.6 mg/dl and the patient began to experience exertional dyspnea and orthopnea so that cardiology consultation was asked. Blood pressure was 119/79 mm Hg, pulse rate was 108/min and bilateral crepitant rales were detected. Cardiovascular examination was normal except rhythmic tachycardia. ECG revealed ST segment depression in DI-II, aVL and V2-6 leads and ST segment elevation in DIII, aVR and V1 leads (Fig. 1). Echocardiography was performed immediately and global hypokinesia was detected with an ejection fraction of 25%. Cardiac enzymes were examined and creatinine phosphokinase was 1945 unit/L, creatine phosphokinase MB isoenzyme was 213 unit/L and Troponin I level was 49 ng/ml. The patient was transferred to cardiology intensive care unit with a diagnosis of diphtheria myocarditis with permission of infectious disease department. Ventricular tachycardia developed on the second day of intensive care unit and electrical cardioversion was performed because of hemodynamic instability. Later on ventricular tachycardia developed over and over again. Therefore magnesium and amiodarone were administered intravenously and plasma electrolyte levels were checked. In spite of all, her general medical condition was deteriorated increasingly. Cardiac arrest was developed due to intractable ventricular arrhythmia despite of all anti-arrhythmic medications. The patient was resuscitated for two hours but she passed away.

The take-home message from this case is the possibility of reoccurrence of serious diphtheria infections in Turkey after years and diphtheria infections should also come to mind in patients with high fever, sore throat and un-wellness. Multidisciplinary approach may enable early diagnosis and early diagnosis could be life-saving.

[FIGURE 1 OMITTED]

Address for Correspondence/Yazisma Adresi: Dr. Cagin Mustafa Ureyen

Uncali Mah. 23. Cadde 55A Demirel Sitesi Kat:5 No:9 07070 Antalya-Turkiye

Phone: +90 242 229 08 86 Fax: +90 242 334 33 73

E-mail: drcaginureyen@gmail.com

Available Online Date/Cevrimici Yayin Tarihi: 13.03.2012
COPYRIGHT 2012 AVES
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Letters to the Editors/Editore Mektuplar
Author:Ureyen, Cagin Mustafa
Publication:The Anatolian Journal of Cardiology (Anadolu Kardiyoloji Dergisi)
Article Type:Letter to the editor
Date:May 1, 2012
Words:452
Previous Article:ST-elevation myocardial infarction after acute carbon monoxide poisoning/Akut karbon monoksit zehirlenmesi sonras? ST-yukselmeli miyokart enfarktusu...
Next Article:Mitral valve leaflet strain imaging with echocardiography opens new windows to mitral valve study/Ekokardiyografi "strain" goruntuleme ile mitral...

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters